Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

June 1, 1997McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 1997, 8:36 PM CDT for McPherson County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 8:36 PM CDT (01:36 UTC)
Expired
Jun 1, 1997, 9:20 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 020136 RRA
SVRABR
SDC089-020220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CDT SUN JUN 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  CENTRAL AND EASTERN MCPHERSON COUNTY - IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 920 PM CDT
 
* SOME LOCATIONS AFFECTED...RURAL AREAS BETWEEN EUREKA...LONG
  LAKE AND HILLSVIEW.


* AT 832 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY ABERDEEN
  DOPPLER RADAR 44 MILES WEST OF ABERDEEN OR 15 MILES SOUTHEAST OF
  EUREKA MOVING NORTHEAST AT 15 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MGM/KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:52 AM CDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 9:52 AM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
950 AM CDT SUN JUN 1 1997

WARM ADVECTION WILL OCCUR TODAY ESPECIALLY IN CENTRAL SOUTH DAKOTA.
THIS MAY RAISE TEMPERATURES A TAD HIGHER THAN FORECAST. ALTHOUGH
TEMPERATURES HAVE GONE UP SLOWLY THIS MORNING...AS MORE SUNSHINE GETS
THROUGH A THIN OVERCAST AT PIR TEMPERATURES SHOULD REBOUND NICELY.
TEMPERATURES MAY REACH THE UPPER 80S TODAY THERE SO TWEAKED THE MINOR
ADJUSTMENT WITH A NOWCAST. ALSO COVERED THE NORTHEAST AS WELL BECAUSE
TEMPERATURES ARE GOING UP QUICKLY THIS MORNING. OTHERWISE...THE FORECAST
LOOKS GOOD WITH PARTLY CLOUDY HOLDING TRUE OVER THE CWA BECAUSE HIGH
OVERCAST CEILING WILL BE MOSTLY THIN. ALSO...CHANCE OF STORMS FOR THIS
AFTERNOON CONTINUES FOR CENTRAL AND NORTHCENTRAL. THUNDERSTORMS SHOULD
HOLD OFF IN THE NORTHEAST UNTIL THIS EVENING...HOWEVER WILL WATCH
CAREFULLY BECAUSE CONVECTION COULD DEVELOP NEAR THE MISSOURI RIVER THIS
AFTERNOON AND HEAD EAST.

.ABR...NONE

BROYLES

In the hours before

Special weather statement, Jun 1, 4:20 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
420 PM CDT SUN JUN 1 1997

SDZ003>005-009-010-015-016-020300-
CAMPBELL-CORSON-DEWEY-EDMUNDS-MCPHERSON-POTTER-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE...
ROSCOE...TIMBER LAKE...GETTYSBURG
420 PM CDT SUN JUN 1 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT...

THE SEVERE THUNDERSTORM WATCH COVERS THE COUNTIES OF CORSON...DEWEY...
CAMPBELL...WALWORTH....POTTER...EDMUNDS AND MCPHERSON...INCLUDING THE
COMMUNITIES OF MOBRIDGE...GETTYSBURG...EUREKA...AND BOWDLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING AS A FRONT
MOVES IN FROM THE WEST. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES.

BANN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:36 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
Jun 1, 8:23 PM CDTSevere Thunderstorm WarningABRWalworth47 min
Jun 1, 8:53 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson42 min
Jun 2, 6:25 PM CDTSevere Thunderstorm WarningABRWalworth60 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.